Alert archive / Washington / Gale Warnings in 2011

Gale Warning 63, NWS Seattle, WA

June 18, 2011

NWS Seattle, WA issued this gale warning at Jun 18, 2011, 9:31 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2011, 9:31 PM PDT (04:31 UTC)
Expired
Jun 19, 2011, 3:00 AM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WHUS76 KSEW 190431
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
931 PM PDT SAT JUN 18 2011

PZZ131-132-191000-
/O.UPG.KSEW.SC.Y.0745.000000T0000Z-110619T1200Z/
/O.NEW.KSEW.GL.W.0063.110619T0431Z-110619T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
931 PM PDT SAT JUN 18 2011

...GALE WARNING IN EFFECT UNTIL 3 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 3 AM PDT SUNDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND...WEST WIND 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
921 
WHUS76 KSEW 191014
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
314 AM PDT SUN JUN 19 2011

PZZ131-132-191815-
/O.EXP.KSEW.GL.W.0063.000000T0000Z-110619T1000Z/
/O.NEW.KSEW.SC.Y.0746.110619T1014Z-110620T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
314 AM PDT SUN JUN 19 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT MONDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM PDT MONDAY. THE GALE
WARNING IS NO LONGER IN EFFECT. 

* WIND...WEST WIND 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jun 18, 3:11 PM PDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 3:11 PM PDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
311 PM PDT SAT JUN 18 2011

.SYNOPSIS...THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE GLOOMY
WEATHER TODAY WILL EXIT THE AREA OVERNIGHT FOR A TREND TOWARD DRIER
CONDITIONS. LOOK FOR MORE SUNSHINE SUNDAY AFTERNOON AS WELL AS
WARMER TEMPERATURES. GENERALLY DRY WEATHER WILL PREVAIL OVER THE
REGION MONDAY AND TUESDAY UNDER HIGH PRESSURE ALOFT. DAYTIME
TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.SHORT TERM...
CLOUDS BLANKETED THE AREA /EXCEPT FOR THE HIGHER PEAKS/ THIS
AFTERNOON BUT THERE WAS FAR LESS PRECIP PRESENT THAN THIS MORNING.
ANTICIPATE SCATTERED...LIGHT SHOWERS THIS EVENING...WITH AREAS OF
DRIZZLE DEVELOPING LATER TONIGHT AS THE AIR MASS FURTHER STABILIZES.

THE UPPER LOW RESPONSIBLE FOR THE SOGGY...COOL...AND DREARY DAY WAS
OVER THE AREA AT THIS TIME AND WILL MOVE INTO ID OVERNIGHT. DRY...
NORTHERLY FLOW ALOFT WILL BECOME ESTABLISHED OVER THE REGION AS AN
UPPER RIDGE BUILDS IN FROM THE W. DRIER WEATHER WILL PREVAIL ON
SUNDAY AND THERE WILL BE MORE SUNSHINE IN THE AFTERNOON. ALTHOUGH
500 MB HEIGHTS WILL BE FAIRLY HIGH TOMORROW...CONTINUED RELATIVELY
STRONG ONSHORE FLOW AS WELL AS THE PRESENCE OF MORNING CLOUDS WILL
LIKELY PREVENT LOWLAND TEMPS FROM REACHING THEIR TRUE POTENTIAL.

AN UPPER RIDGE WILL PREVAIL OVER THE REGION ON MON BUT IT APPEARED
THAT THE MODELS WERE TRENDING TOWARD A LESS AMPLIFIED RIDGE. THE
ONSHORE GRADIENT WILL BE WEAKER THOUGH ON MON...THUS ANTICIPATE
TEMPS TO CLIMB TO NEAR OR SLIGHTLY ABOVE 70 DEGREES ACROSS THE
INTERIOR.

THE GFS WAS STRONGER WITH THE SYSTEM PASSING TO OUR N MON NIGHT AND
ACTUALLY GENERATED SOME VERY LIGHT PRECIP ON THE COAST. NOT READY TO
COMPLETELY BUY INTO THIS SCENARIO AND GO WITH THE POPS BEING
ADVERTISED BY THIS MODEL GFS SINCE 00 MB HEIGHTS WILL STILL BE QUITE
HIGH. HAVE COMPROMISED AND JUST MENTIONED A LOW THREAT OF DRIZZLE ON
THE COAST FOR LATE MON TONIGHT.

BOTH THE GFS AND ECMWF WERE WEAKER OR FLATTER WITH THE UPPER RIDGE
ON TUE THAN THEIR PREVIOUS SOLUTIONS BUT 500 MB HEIGHTS WILL STILL
BE RELATIVELY HIGH. THE GFS HAD A MUCH STRONGER ONSHORE GRADIENT
THAN THE ECMWF FOR TUE...WHICH WOULD TRANSLATE TO MORE LOW CLOUDS IN
THE MORNING. HAVE DECIDED TO GO WITH THE IDEA OF MORNING CLOUDS BUT
HAVE CHOSEN TO KEEP DAYTIME TEMPS SLIGHTLY ABOVE NORMAL...ALTHOUGH
IF THE ECMWF SOLUTION PANS OUT...TEMPS COULD CLIMB WELL INTO THE 70S
/WITH A FEW LOWER 80S/ ACROSS THE INTERIOR TUE AFTERNOON.

.LONG TERM...
THE MEDIUM RANGE SOLUTIONS CONTINUED TO ADVERTISE AN UPPER TROF
DEVELOPING OVER THE PAC NW DURING THE LATTER PART OF THE EXTENDED
PERIOD. IN GENERAL...THE MODELS WERE LOWER WITH THE 500 MB HEIGHTS.
HOWEVER THE MODELS ALSO SLOWED DOWN THE PROGRESSION OF THE LONG WAVE
FEATURES A BIT...WHICH MEANS THAT WED WILL PROBABLY BE A NICE DAY.
CONFIDENCE IN THE DETAILS REMAINED LOW BUT HAVE TRENDED TOWARD
COOLER AND CLOUDIER WEATHER DURING THIS PERIOD. HAVE KEPT POPS NEAR
CLIMO FOR THU THRU SATURDAY. IF THE ECMWF VERIFIES...NEXT SATURDAY
COULD LOOK SOMETHING LIKE TODAY...WHICH WOULD MAKE FOR SOME UNHAPPY
PEOPLE.

&&

.AVIATION...SUN BREAKS DOWN AROUND SHELTON AND THERE IS AN AREA OF
CLEARING OFF VANCOUVER ISLAND...BUT CANNOT GET TOO OPTIMISTIC ABOUT
TOO MUCH IMPROVEMENT OVERNIGHT OVER WESTERN WA. THE RADAR HAS JUST
SCATTERED SHOWERS NOW...MAINLY IN THE PSCZ AND NEAR THE CASCADES.
AREAS OF DRIZZLE ARE HANGING IN THERE...BUT SOME SLOW IMPROVEMENT
INTO THE EVENING. THE PSCZ AREA EAST INTO THE CASCADES WILL PROBABLY
REMAIN DRIZZLY INTO THE EVENING. AFTER LOW MORNING CLOUDS...THERE IS
A GOOD CHANCE OF SEEING SOME SUNSHINE SUN AFTERNOON. HILLS AND MTNS
REMAINING MOSTLY OBSCURED...ESPECIALLY IN THE PUGET SOUND AREA AND
EAST INTO THE CASCADES. 19

KSEA...LOW CIGS AND DRIZZLE AT TIMES INTO THE EVENING WITH THE PSCZ
OVER SEATTLE. WIND LIGHT AND VARIABLE WITH THE PSCZ RIGHT OVER THE
METRO AREA THRU THIS EVENING. GOOD CHANCE OF VFR SUNDAY AFTERNOON. 19

&&

.MARINE...RACE ROCKS MAY REACH ARND A 35KT GALE FOR A COUPLE HOURS
THIS EVENING...I HAVE 20-30KT IN THE FCST FOR NOW. THE HIGH WIND
SPEED AT THE DUNGENESS LIGHTHOUSE HAS BEEN IN THE 15-25 RANGE EARLY
THIS AFTERNOON AND THE LATEST OB AT BUOY88 AS I TYPE THIS WAS AT
220PM 2616G19KT. ONSHORE FLOW WILL SMALL CRAFT ADVISORY WESTERLY
WINDS WILL LIKELY BE THE RULE EACH AFTERNOON AND EVENING INTO NEXT
WEEK. WITH EASTERN WA WARMING UP BY MIDWEEK THERE IS A CHANCE OF WLY
GALES IN THE STRAIT LATER TUE OR WED WITH A STRONG MARINE PUSH...BUT
THE 500MB HEIGHT CHART OUT ON WED SHOWS PRETTY BROAD UPPER HEIGHT
FALLS OFFSHORE. I THINK THERE IS A BETTER CHANCE OF RISING SURFACE
PRESSURES...GIVING STRONGER WLY PRES GRADIENTS...AND THEREFORE WLY
GALES IN THE STRAIT WHEN A HIGH PRES/RIDGE IS BUILDING IN. THAT IS
ACTUALLY THE CASE TONIGHT SO WE MAY YET SEE A GALE WARNING IN THE
STRAIT THIS EVENING IF RACE REACHES 35KT. THE OBS THIS EVENING AT
SMITH ISLAND...BUOY88...AND THE DUNGENESS LIGHTHOUSE WILL PROBABLY
BE CLOSER TO 25KT. 19

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY
     FOR THE CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

&&

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:14 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.